Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 12, 2023, 4:37 PM EST for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 4:37 PM EST (21:37 UTC)
- Expired
- Jan 12, 2023, 5:00 PM EST
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA
The radar
The Robins AFB radar (KJGX), 130 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 4:44 PM EST | TSTM WND DMG | 5 Wnw Thomson, GA | TREES DOWN AND SHINGLES LIFTED OFF ROOFS ALONG FOSTER SPROUSE ROAD. |
| Jan 12, 4:45 PM EST | FUNNEL CLOUD | 4 Nnw Thomson, GA | PHOTO OF FUNNEL CLOUD NEAR THOMSON/MCDUFFIE COUNTY AIRPORT ON SOCIAL MEDIA. |
| Jan 12, 4:55 PM EST | TSTM WND DMG | 5 Wnw Appling, GA | SMALL BRANCHES DOWN ON GROSS PLACE ROAD. |
| Jan 12, 5:05 PM EST | HAIL 0.7 | 6 Wnw Mistletoe State P, GA | DIME-SIZE HAIL REPORTED IN AMITY, GA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
848
WUUS52 KCAE 122137
SVRCAE
GAC073-181-189-122200-
/O.NEW.KCAE.SV.W.0007.230112T2137Z-230112T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
437 PM EST Thu Jan 12 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern McDuffie County in east central Georgia...
Northwestern Columbia County in east central Georgia...
South central Lincoln County in east central Georgia...
* Until 500 PM EST.
* At 436 PM EST, a severe thunderstorm was located near Wrightsboro,
or 7 miles northwest of Thomson, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Mistletoe State Park, Thomson-McDuffie County Airport, Wrightsboro,
Winfield, Eubank-Blanchard Community Center, Amity Recreation Area,
Clay Hill Campground, University Hospital McDuffie and Phinizy.
This includes Interstate 20 in Georgia between mile markers 166 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
3363 8258 3365 8258 3364 8256 3364 8252
3366 8251 3365 8249 3370 8252 3372 8247
3359 8229 3346 8259 3360 8265
TIME...MOT...LOC 2136Z 229DEG 35KT 3352 8262
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 2:11 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 12, 2:11 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EST Thu Jan 12 2023
.SYNOPSIS...
A cold front will move through the forecast area this evening
and early tonight along with showers and possibly strong to
severe thunderstorms. The front will move offshore Friday
morning with below normal temperatures and drier conditions
expected for Friday through the weekend as a trough digs over
the eastern US. Ridging builds in early next week as
temperatures return to above average.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level trough continues to deepen over the lower
Mississippi Valley, deepening a surface low and strengthening a
cold front that is moving through the Deep South. Ahead of this
front, a strong line of prefrontal severe storms moving through
the Deep South early this afternoon. Over our forecast area,
upper ridging is maintaining somewhat, although rapid 500mb
height falls are just to the west, expected to move into the
area over the next several hours. A tongue of weak surface
based instability is moving into the western forecast area but
generally, while some weak showers have moved into the SE
portion of the forecast in a pocket of PWAT greater than an
inch, convection to this point has been suppressed with the
strongest divergence aloft and lift to the west. Temperatures
have risen into the upper 60s and low 70s this afternoon with
strong warm advection increasing.
May start to see a better chance for discrete convection develop
over the next several hours with most of the HiRes models
indicating the best instability will be before the line makes it
in tonight. Shear should be sufficient to support organized
storms but with ridging hanging on somewhat, might a bit of
capping over the area for now. Will be worth monitoring how the
discrete convection developing in southern GA well ahead of the
main line behaves into this afternoon. The main driver as to
how the convective line maintains itself into the late afternoon
and evening will be instability as shear will be more than
sufficient with HiRes guidance indicating deep layer shear
exceeding 50 kts and looping hodographs with sufficient low
level SRH to support a damaging wind threat along with embedded
tornadoes. However, some interesting things to note in stability
parameters this afternoon. First, HREF members generally are
fairly consistent with the linear convection entering the far
western forecast area around 00z or so. As the line approaches,
southerly flow continues to increase and with dry air to the
south, over Southern GA and the panhandle of FL, we should be
able to pump some drier air into the low levels, generally
limiting surface based instability, especially in eastern
portions of the forecast area. HREF members trended a bit lower
with sbCAPE just ahead of the line with the mean keeping most of
the area below 500 J/kg sbCAPE but even the highest members not
much more impressive, just getting to above 500 J/kg in the far
western forecast. The caveat is that in this high shear/low
CAPE environment, it will not take much surface based
instability for severe weather. For now the western portion of
the forecast area continue to have the best chance of seeing
damaging wind gusts or an isolated tornado but the line will
weaken considerably as it moves east overnight. Rain will
quickly taper off after midnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will be moving offshore and away from the area Friday
morning with the upper level trough slowly crossing the area
Friday night and Saturday. Cooler and drier air will be moving
into the area as the front moves offshore with reinforcing
colder and drier air as the upper trough clears the region. Pwat
values will fall to 0.5 inches Friday afternoon with the
majority of the moisture between 5 and 10 kft. By Saturday
afternoon pwat values will reach 0.3 inches with northerly flow
pushing colder air into the forecast area. Temperatures Friday
will range from the low 50s in the western Midlands to the upper
50s in the eastern Midlands. Even with some low level moisture
and clouds persisting Friday night temperatures will be near to
slightly below normal with low 30s for most areas. With the
northerly flow and cold air advection Saturday high temperatures
will be limited to the upper 40s to around 50s and with
excellent radiational cooling conditions Saturday night low will
be well below normal with mid 20s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper level pattern will remain progressive through the
long term with systems crossing the region ever couple days.
High pressure centered well north of the forecast area on Sunday
will keep cool and dry air in place for one more day then move
offshore Monday as the next low pressure system marches through
the central MS River area. Monday evening southerly slow will be
increasing across the SE US ahead of an approaching cold front.
Expect showers to begin Monday evening as the front pushes into
the region with the front stalling over the southern portions of
the forecast area Tuesday evening. For Wednesday and beyond
model solutions continue to diverge with confidence in the
forecast low. What can be determined is moisture will remain
across the region and with the progressive upper level pattern
and potential for another from moving into the region Thursday a
few showers will be possible Wednesday with increasing potential
for Thursday. Temperatures will be below normal Sunday then warm
to above normal for Tuesday and Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A mix of MVFR and VFR cigs currently in place at the terminals
but guidance is consistent in lifting to VFR over the next
couple hours which lines up with satellite observations in the
far southern portion of the forecast area. A line of showers
ahead of a front will move into the area this evening which will
lead to lowering vsbys with period of ifr at times at the
terminals. There is a chance of thunder associated with this
line but confidence remains limited that tsra will be observed
at the terminals. Highest chances for thunder will be at the
Augusta terminals. Winds increase out of the south with gusts
already near 20 kts early this afternoon and increasing into
evening. As the front moves through the terminals winds shift
from southerly to westerly but should maintain gusts between 15
to 20 kts overnight.
EXTENDED AVIATION OUTLOOK...Chance of rain and associated
restrictions late Monday into Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 AM EST Friday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 1 AM EST Friday for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Jan 12, 3:44 AM EST, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 344 AM EST Thu Jan 12 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 344 AM EST Thu Jan 12 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. In addition, Showers and storms are expected ahead of an approaching cold front, with some strong to severe storms possible. Damaging winds and even isolated tornadoes will be possible. SPC has outlined the western Midlands and a majority of the CSRA in a Slight Risk for severe storms because of this. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:51 AM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 18 hr |
| Jan 12, 5:00 PM EST | Tornado Warning | CAE | Columbia, Lincoln, McDuffie | 45 min |
| Jan 12, 5:56 PM EST | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 49 min |
| Jan 12, 6:43 PM EST | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.